L

Case Study Drugs and the Newborn

A mother calls to tell you that her week-old baby is having convulsions. She says the baby exhibited signs of a serious ear infection soon after birth. A physician prescribed penicillin G that apparently was well tolerated. The signs and symptoms of the ear infection appeared to be greatly reduced, but the baby began to have convulsions about an hour after receiving the last injection of penicillin. What would you advise the mother to do?

Answer: Penicillin G is a potent antagonist of the inhibitory neurotransmitter 7- GABA. Since peni cillin G normally does not penetrate the blood-brain barrier to any extent, this is not usually a problem. However, the blood-brain barrier is not fully developed at birth, and substances that normally are excluded from entering the CNS may enter the immature brain of the newborn. Seizures are a manifestation of several GABA antagonists, including penicillin G. Since the mother indicates that the seizures have almost ceased, you instruct her not to administer any more penicillin and to bring her child to your office as soon as she can.

Coping with Asthma

Coping with Asthma

If you suffer with asthma, you will no doubt be familiar with the uncomfortable sensations as your bronchial tubes begin to narrow and your muscles around them start to tighten. A sticky mucus known as phlegm begins to produce and increase within your bronchial tubes and you begin to wheeze, cough and struggle to breathe.

Get My Free Ebook


Post a comment